Alert archive / Maine / Gale Warnings in 2017

Gale Warning 6, NWS Caribou, ME

January 11, 2017

NWS Caribou, ME issued this gale warning at Jan 11, 2017, 8:42 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2017, 8:42 AM EST (13:42 UTC)
Expired
Jan 11, 2017, 2:49 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

628 
WHUS71 KCAR 111342
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
842 AM EST WED JAN 11 2017


ANZ050-112100-
/O.CAN.KCAR.SR.W.0001.000000T0000Z-170111T1400Z/
/O.NEW.KCAR.GL.W.0006.170111T1342Z-170111T2100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
842 AM EST WED JAN 11 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
STORM WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT.
  SEAS 11 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ051-052-112100-
/O.CAN.KCAR.SR.W.0001.000000T0000Z-170111T1400Z/
/O.NEW.KCAR.SC.Y.0005.170111T1342Z-170111T2100Z/
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
842 AM EST WED JAN 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
STORM WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT.
  SEAS 10 TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
256 
WHUS71 KCAR 111949
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
249 PM EST WED JAN 11 2017

ANZ050-120800-
/O.CAN.KCAR.GL.W.0006.000000T0000Z-170111T2100Z/
/O.EXB.KCAR.SC.Y.0005.000000T0000Z-170112T0000Z/
/O.NEW.KCAR.GL.A.0003.170113T0000Z-170113T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
249 PM EST WED JAN 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
THURSDAY EVENING THROUGH LATE THURSDAY NIGHT. THE GALE WARNING
HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT.
  SEAS 8 TO 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ051-120800-
/O.EXT.KCAR.SC.Y.0005.000000T0000Z-170112T0000Z/
/O.NEW.KCAR.GL.A.0003.170113T0000Z-170113T0600Z/
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
249 PM EST WED JAN 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY
NIGHT.

* WINDS AND SEAS...SOUTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 30 KT.
  SEAS 8 TO 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ052-120000-
/O.EXT.KCAR.SC.Y.0005.000000T0000Z-170112T0000Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
249 PM EST WED JAN 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 11, 6:38 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 11, 6:38 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
638 AM EST Wed Jan 11 2017

.SYNOPSIS...
An occluded front will cross the region today. Low pressure will
track northwest of the area Thursday. A strong cold front will
cross the region Friday. High pressure will then build across the
region through the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
630AM update...The strongest winds will end in the next three
hours. Did increase gusts inland for this afternoon as a rather
deep mixed layer will act on strong winds aloft. Gusts over 35 mph
will be widespread early this afternoon. Snow is now retreated to
the Saint John Valley, but will leave the winter weather advisory
up for now as we evaluate the effects of the rain falling on cold
ground surfaces in the next two hours.

Previous discussion...
The warm occlusion is generating a wide variety of eventful
weather early this morning. Will maintain the existing headlines
to include the winter weather advisory in northern zones. Heavy
wet accumulations of 1 to 3 inches will occur within the area.
The boundary layer has warmed above freezing for much of the area,
but temps aloft continue to be cold enough to support snow. The
snow will taper off early this morning...exiting the St John
Valley by mid-morning. Have continued to mention freezing rain due
to the cold ground surfaces rather than any elevated warm layers.

The core of the 75kt H925 LLJ ahead of the occlusion will move
across the warning/advisory areas from around 6 to 10 am with the
strongest winds. Although a lot of power outages have already been
reported, it seems likely that the 6-10am window will be much
worse. The mixing looks like it could be deep enough to tap into
some 60kt winds aloft near the coast in this time frame. These
winds may down some trees and cause property damage.
Unfortunately, these high winds and some rough seas will
correspond with a high tide just after 9am and could cause some
coastal flooding issues.

The front will cross the area this morning and leave relatively
mild conditions in its wake for this afternoon. With decreasing
clouds, highs will reach the upper 30s to lower 40s in Aroostook
County and approach the upper 40s to near 50F along the coast.
With the resident moisture, mild temperatures and clearing skies,
some fog could develop this evening with black ice. Lows tonight
will likely occur at midnight or earlier. These readings will be
in the mid to upper 20s north and lower 30s for Bangor and the
Down East region. Any fog will tend to transform to low clouds
after midnight as southerly winds increase. With the rising
temperatures and cloud cover, the black ice threat will recede.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Low pressure will track across northern Maine Thursday through
early Thursday night. The low will draw a cold front across the
region Thursday night, with a stronger cold front crossing the
region Friday. Generally expect rain across the region Thursday,
though pockets of freezing rain could briefly occur across
mostly northwest areas early. The rain then tapers to showers
early Thursday night before ending across much of the region.
However, snow showers will linger across the north and mountains
overnight. Partly sunny skies along with a slight chance of snow
showers will occur across the north and mountains Friday with the
cold front, with partly/mostly sunny skies across the remainder of
the forecast area. Gusty west/northwest winds, up to around 35
mph, are expected across the region Friday. High pressure will
build east toward the region Friday night with decreasing clouds
across the north and mountains with mostly clear skies across the
remainder of the forecast area. Temperatures will be at above
normal levels Thursday into early Friday, then fall in the wake of
the cold front Friday afternoon.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure crosses the region Saturday into Monday with
generally partly cloudy/mostly clear skies across the forecast
area. High pressure then moves east Monday night into Tuesday
with increasing clouds. Temperatures will be at below normal
levels Saturday/Sunday. Near normal level temperatures are
expected Monday, with above normal level temperatures Tuesday.
&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR to LIFR conditions in snow will occur north of HUL
until mid-morning. Terminals south of HUL will be IFR due to cigs
and occasionally heavier rain until mid-morning. Rain falling on
cold rwy surfaces may result in icy conditions and reduced RCRs
this morning. This will most likely be a concern from BGR
northward. LLWS will be an issue through this afternoon at all
terminals. Towards BHB, winds at FL020 will exceed 60kts this
morning. By this afternoon, all terminals will be MVFR...and
become VFR by evening. The VFR conditions will be short-lived as
IFR cigs are expected to develop before midnight across the entire
area.

SHORT TERM: IFR/LIFR conditions are expected across the region in
rain and patchy fog Thursday into early Thursday night. Occasional
MVFR conditions will persist across the north and mountains later
Thursday night with VFR conditions developing Bangor and Downeast.
Occasional MVFR conditions are possible across the north and
mountains Friday. Otherwise, generally VFR conditions are expected
across the region Friday into Sunday. Gusty west/northwest winds
up to around 35 mph are also expected across the region Friday.
&&

.MARINE...
NEAR TERM: Will leave the storm warning in place. The strongest
winds will occur between now and 9am and then steadily decrease
while becoming southwesterly. Seas will reach up to 16 ft this
morning.  Gale conditions will continue until midday and a small
craft advisory will necessary this afternoon and evening. By
tonight, no headlines should be needed.

SHORT TERM: Small craft advisory level conditions are expected
Thursday into Thursday night. Gale conditions are then possible
Friday into Friday night. Visibilities will be reduced in rain
Thursday into early Thursday night.
&&

.TIDES/COASTAL FLOODING...
An astronomical high tide will occur at 913 am for Bar Harbor.
This is expected to coincide with quickly building southerly winds
and seas. The result will likely be some minor splashover and
erosion at the usually susceptible coastal sites such as the Deer
Isle Causeway, Seawall Road, Schoodic Point and Machias. A coastal
flood statement has been issued from 13z-15z Wed to account for
splashover.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 10 AM EST this morning for
     MEZ001>006-010.
     Wind Advisory until 10 AM EST this morning for MEZ015>017.
     High Wind Warning until 10 AM EST this morning for MEZ029-030.
MARINE...Storm Warning until 9 AM EST this morning for ANZ050>052.
&&

Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/Norcross
Tides/Coastal Flooding...
Hazardous weather outlook, Jan 11, 3:38 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
338 AM EST WED JAN 11 2017

MEZ029-030-120845-
COASTAL HANCOCK-COASTAL WASHINGTON-
338 AM EST WED JAN 11 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-120845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
338 AM EST WED JAN 11 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-120845-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
338 AM EST WED JAN 11 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-031-032-120845-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
338 AM EST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-120845-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
338 AM EST WED JAN 11 2017

...STORM WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 11, 8:25 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
825 AM EST WED JAN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             CARIBOU - WFO           46.87N  68.01W
01/11/2017  M2.0 INCH        AROOSTOOK          ME   COOP/RIVER

            CHANGING TO RAIN

0700 AM     SNOW             LILLE                   47.28N  68.11W
01/11/2017  M1.0 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             FORT KENT - COOP        47.24N  68.61W
01/11/2017  M2.0 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0725 AM     SNOW             VAN BUREN - COOP        47.17N  67.93W
01/11/2017  M2.5 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

&&

EVENT NUMBER CAR1700167
EVENT NUMBER CAR1700168
EVENT NUMBER CAR1700169
EVENT NUMBER CAR1700170

FMK

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:42 AM ESTSmall Craft AdvisoryCAR46 hr
Jan 11, 2:49 PM ESTGale WatchCAR13 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.